Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Liver Diseases
|starla - Mon Jan 09, 2006 1:48 am||
Jan 2nd my HCVviral count was within normal range. I administered the weekly Peg Interfon 2b. Two days later, I took Milk thristle 30 drops, and st. Johns worth drops. within four hours I had pain 10/10 to the top of my head, my abd distened, pitting edema 2-3+ to all extremities, dry cough, SOB, extreme swollen lymph glads in armpits, bloody swollen gums, blood shot eyes, and mental depression with some confusion, blurred vision, and increased B/P. Does it sound like liver failure R/T toxicity? Or could it be something esle?I went to bed and each day since my stomach and edema is getting better, but my head still hurts. what tests should be done to determine the cause and what should I do now for my care at home?
|R. Zein, Pharm D - Wed Jan 18, 2006 9:40 am||
There are many adverse effects seen with the use of interferon which have a medical and psychiatric overlay. It is also important to consider that the interferon therapy may amplify symptoms of an underlying depression. In addition, flu-like symptoms, and gastrointestinal distress can all have a profound effect on the psyche.
The described neuropsychiatric side effects occur in greater than 20% of the interferon treatment population and include:
There may also be an effect of interferon on the serotonin transporter. Clinically, the use of selective serotonin reuptake inhibitors (SSRI), such as Paxil®, have been shown to work on the serotonin transporter level and treat the depression induced by interferon.
some important counts to monitor are, ( and you should check with your doctor while taking interferon 2b are the following):
CBC with differential
• chest X-ray
• ophthalmologic exam
• thyroid function tests (TFTs)
As i said above, you may notice from receiving peginterferon alfa-2b, and depending on the dose, and other types of medicine given at the same time, and the disease being treated.
Side effects that you should report to your prescriber or health care professional as soon as possible:
•low blood counts - peginterferon alfa-2b may decrease the number of white blood cells and platelets. You may be at increased risk for infections and bleeding
•signs of infection - fever or chills, cough, sore throat, pain or difficulty passing urine
•signs of decreased platelets or bleeding - bruising, pinpoint red spots on the skin, black, tarry stools, and blood in the urine
•blurred vision or any changes in vision
•difficulty thinking or concentrating
•irregular heartbeat, palpitations or chest pain
as for any possibility for interaction between the two above herbals you have mentioned with interferon 2b, i have checked many references, and non were found.
i hope you always feel better starla, and remember to address any concerns that you might have with your doctor, because what you have could be side effects of the drug.
thank you very much.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.